Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2002, 9:38 PM MDT for Cheyenne County, Colorado. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2002, 9:38 PM MDT (03:38 UTC)
- Expired
- Jun 19, 2002, 10:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:55 PM MDT | Hail 0.75 | Kit Carson, CO | |
| Jun 19, 10:12 PM MDT | Hail 0.75 | Kit Carson, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 200338 CCA SVRGLD COC017-200430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO ADD THREAT NATIONAL WEATHER SERVICE GOODLAND KS 934 PM MDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 1030 PM MDT * AT 934 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF CHEYENNE WELLS...OR ABOUT 31 MILES WEST OF TRIBUNE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3852 10262 3848 10229 3895 10208 3895 10279 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:03 PM MDT, 35 minutes earlier.
Area forecast discussion, Jun 19, 9:03 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 903 PM MDT WED JUN 19 2002 WELL THAT WAS FUN. IF IT WASNT FOR ALL THE DUST WE WOULD HAVE SEEN A TORNADO FOR THE 5TH STRAIGHT YEAR FROM THE OFFICE. DID GET SOME PICS WHICH WILL BE PUT ON THE WEBSITE IN THE NEXT FEW DAYS FROM THE LEVANT TORNADO. ANYWAY...FOR THE UPDATE. LATEST MODEL GUIDANCE EXCEPT THE FSL RUC II INDICATE THAT SHOWERS AND THUNDERSTORMS WITH HEFTY AMOUNTS OF PRECIP WILL DEVELOP TONIGHT ALONG THE STALLED FRONTAL BOUNDARY. LATEST RADAR MOSAIC SHOWS PRECIP TO OUR SOUTH STARTING TO CREEP NORTH AND THUNDERSTORMS TO OUR WEST MOVING NORTHEAST. WITH THAT IN MIND I UPPED THE POPS TO LIKELY ACROSS THE BOARD. ALSO ADJUSTED WINDS PER LATEST ETA/RUC AND WENT CLOUDY EVERYWHERE. LEFT TEMPS ALONE FOR NOW. NO OTHER CHANGES MADE. .GLD...NONE. THEDE
In the hours before
Local storm report, Jun 19, 6:36 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 9 N LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0620 PM 12 N LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM GRINNELL KS .75 INCH HAIL
06/19/02 GOVE REPORTED BY STORM
SPOTTER.
0630 PM 10 S HOXIE KS .75 INCH HAIL
06/19/02 SHERIDAN REPORTED BY PUBLIC.Local storm report, Jun 19, 7:13 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM OBERLIN KS 60 MPH TSTM GUST
06/19/02 DECATUR REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 19, 7:25 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 6 N EDSON KS TORNADO
06/19/02 SHERMAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 19, 7:38 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 8 W ATWOOD KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0620 PM 12 NNW LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 19, 8:23 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT WED JUN 19 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 10 NNE TRIBUNE KS 65 MPH TSTM GUST
06/19/02 GREELEY REPORTED BY PUBLIC.
POWER POLES DOWN.
0415 PM 3 N TRIBUNE KS 60 MPH TSTM GUST
06/19/02 GREELEY REPORTED BY PUBLIC.
POWER POLES DOWN.
0430 PM 8 WSW RUSSELL SPGS KS .88 INCH HAIL
06/19/02 LOGAN REPORTED BY PUBLIC.
0430 PM 12 NE LEOTI KS 60 MPH TSTM GUST
06/19/02 WICHITA REPORTED BY PUBLIC.
POWER OUTAGES.
0445 PM 9 SSE SHARON SPGS KS .75 INCH HAIL
06/19/02 WALLACE REPORTED BY PUBLIC.
0445 PM 6 S MC COOK NE 2 INCH HAIL
06/19/02 RED WILLOW REPORTED BY STORM
SPOTTER.
0510 PM 9 S HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0510 PM 14 S HERNDON KS .88 INCH HAIL
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0515 PM 5 W OBERLIN KS TORNADO
06/19/02 DECATUR REPORTED BY EMERGENCY
MANAGEMENT. REPORTED
SEVERAL TORNADOES
MOVING NW.
0522 PM 5 SW HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0525 PM 5 S HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0525 PM 7 W OBERLIN KS TORNADO
06/19/02 DECATUR REPORTED BY STORM
SPOTTER.
0530 PM 5 S HERNDON KS 1 INCH HAIL
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0530 PM 5 S HERNDON KS WIND DAMAGE
06/19/02 RAWLINS POWER LINES DOWN.
REPORTED BY STORM
SPOTTER.
0540 PM 2 SW ATWOOD KS 60 MPH TSTM GUST
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0545 PM 8 W ATWOOD KS TORNADO
06/19/02 RAWLINS REPORTED BY STORM
SPOTTER.
0550 PM 8 S OBERLIN KS 70 MPH TSTM GUST
06/19/02 DECATUR REPORTED BY STORM
SPOTTER.
0555 PM HERNDON KS TORNADO
06/19/02 RAWLINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NUMEROUS TOUCDOWNS
SIGHTED.
0555 PM HERNDON KS 1.75 INCH HAIL
06/19/02 RAWLINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0603 PM OBERLIN KS 60 MPH TSTM GUST
06/19/02 DECATUR REPORTED BY HAM RADIO
OPERATOR.
0607 PM 9 N LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0607 PM 9 N LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0620 PM 12 NNW LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM 12 N LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM GRINNELL KS .75 INCH HAIL
06/19/02 GOVE REPORTED BY STORM
SPOTTER.
0620 PM 12 NNW LEVANT KS TORNADO
06/19/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM 10 S HOXIE KS .75 INCH HAIL
06/19/02 SHERIDAN REPORTED BY PUBLIC.
0645 PM 6 N EDSON KS TORNADO
06/19/02 SHERMAN REPORTED BY STORM
SPOTTER.Special weather statement, Jun 19, 8:24 PM MDT, 1 hour 14 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200237- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 824 PM MDT WED JUN 19 2002 THE SEVERE THUNDERSTORM WATCH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER ACROSS THE WATCH AREA...HAVE WEAKEN BELOW SEVERE WEATHER CRITERIA. TABER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.